What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Feb 14, 3:11 PM MST, 1 hour 49 minutes earlier.
Area forecast discussion, Feb 14, 3:11 PM MST, 1 hour 49 minutes before
Area Forecast Discussion
National Weather Service Denver/Boulder CO
311 PM MST Wed Feb 14 2018
.SHORT TERM...(This evening through Thursday)
Issued at 311 PM MST Wed Feb 14 2018
Weather over the next 24 hours will be driven by strong
orographics and an upper level jet. In the mountains, current
observations show cloud deck has lifted slightly this afternoon
which is typical in these warm environments. During the course of
the evening, however, we anticipate lowering cloud decks and
development of more widespread snow over the mountains along the
Wyoming border as edge of deeper moisture plume arrives. We're not
certain of the amount of moisture that will make it that far
north, but there is reasonable agreement that the far northern
sections should be able to accumulate 1-4 inches of snow through
the course of the evening. Toward midnight, there are still more
uncertainties but feel with possible release of Conditional
Symmetric Instability or even some Potential Instability per model
cross sections, snow should become heavier. That said, the amount
of moisture making it all the way north into our forecast area
and the west/southwest flow aloft may be somewhat limiting
factors. All in all, other favorable parameters such as the
possible convection and proximity of upper level jet axis should
be sufficient to create heavier snowfall later tonight through the
mountains, and also allow it to develop through the I-70 mountain
Corridor including Summit County. That snow will likely continue
through much of the day tomorrow, and may be heavy at times given
improving orographics and cold advection. Existing snowfall
forecast of 6-10 with locally up to 15 inches in the northern
mountains looks good for now, with generally lighter amounts of
4-8 inches closer to I-70 and Summit County, with local amounts
up to 10 inches. Winds will be a compounding problem with blowing
snow especially in exposed areas and over the higher passes.
Current Winter Storm Warnings for the mountains appears on track.
On the plains, strong gusty winds have spread through Weld and
most of Adams/Arapahoe counties. Those winds should gradually
subside with the loss of daytime heating, but gusty winds may
persist through the evening in/near the foothills and over the
Palmer Divide area/southern Denver suburbs due to mountain wave
and west/southwest flow aloft that favors those areas. Mountain
wave appears to break down toward morning with increasing high
country snowfall, while there will also be a shallow frontal push
Thursday morning.
By afternoon, look for a stronger cold front to move across the
plains with gusty winds and colder temperatures arriving. That
will also lead to a chance of snow showers in the afternoon, right
now favoring areas from Denver metro east/southeast onto the
plains where shallow anticyclonic upslope should develop behind
the front.
.LONG TERM...(Thursday night through Wednesday)
Issued at 311 PM MST Wed Feb 14 2018
As the 150 kt WSW jet ahead of the next trough pushes southeast
over the state Thursday night, and low level winds turn more
upslope over the plains, chances of seeing precipitation over the
plains will be increasing. So far, it seems the main focus will be
around and south of I-70, east of I-25 due to some downsloping
west winds over the mountains. At this point, accumulations should
stay below an inch. Snow over the mountains will be decreasing as
downward QG motion pushes in from the northwest behind the
trough.
Another shortwave trough will push towards the state Friday,
increasing winds ahead of it. Most of the moisture is expected to
stay north of the state, though the northern mountains may see
some light snow. Stability will be increasing Friday night as the
mountain top winds increase, creating a chance for a mountain wave
to set up. The NAM is much more robust with the speeds, bringing
80+ kts on top and down the lee of the Front Range mountains and
foothills. With these speeds and running the local Sangster wind
model and getting MSL pressure gradients of 11-12.3 mb from GJT to
DEN, we might need to issue a highlight for Friday night for the
higher terrain. However all other models are weaker with the winds
and the pressure gradients, and the NAM does not show the good set
up of weaker windspeeds aloft to help push the strong winds
downward. Even the 18z NAM has come down slightly in speeds from
the 12z. For now have increased the windspeeds in the forecast
grids, but not up to warning speeds.
The flow aloft will turn from northwesterly to westerly to
southwesterly Saturday and Sunday as ridging pushes overhead in
advance of the next potential weather producer. Expect a dry and
warm weekend.
Sunday night, an upper trough will deepen over the Pacific
Northwest then move east on Monday. Moisture from this system is
expected to push into the northern mountains late Sunday night
along with a cold front pushing into the plains. The EC and GFS
are in good agreement with this system, with the GEM putting more
energy into another trough off the PacNW coast, so not having as
much moisture. However all three models show some snow pushing
down Monday, with the GFS and EC keeping it around through Tuesday
evening. Will side with the latter agreeing models and keep in a
mention of possible precipitation both days. Following these
solutions, will bring warmer and drier weather to the forecast
area Wednesday.
&&
.AVIATION...(For the 00Z TAFS through 00Z Thursday evening)
Issued at 311 PM MST Wed Feb 14 2018
West/southwest winds gusting to around 30-35 knots at KBJC and
KDEN, and up to 40 Knots at KAPA should gradually relax 01Z-03Z
this evening with loss of daytime heating and mixing. However,
KBJC and KAPA could see gusty winds to around 25-30 knots
continue off/on through much of the night with mountain wave and
west/southwest flow aloft.
By Thursday morning, expect a weak backdoor front to arrive 15Z-
16Z with lighter northeast winds around 10 knots. Don't see much
threat of lower ceilings or any showers until a stronger front
arrives Thursday afternoon. Winds could gust to 25-30 knots from
the northeast for a brief time behind this front.
&&
.BOU WATCHES/WARNINGS/ADVISORIES...
Winter Storm Warning from midnight tonight to 6 PM MST Thursday
for COZ034.
Winter Storm Warning until 6 PM MST Thursday for COZ031-033.
&&
SHORT TERM...Barjenbruch
LONG TERM...Kriederman
AVIATION...Barjenbruch
Hazardous weather outlook, Feb 14, 10:52 AM MST, 6 hours 8 minutes before
Hazardous Weather Outlook
National Weather Service Denver/Boulder CO
1052 AM MST Wed Feb 14 2018
COZ030>051-151800-
Jackson County Below 9000 Feet-
West Jackson and West Grand Counties Above 9000 Feet-
Grand and Summit Counties Below 9000 Feet-
South and East Jackson/Larimer/North and Northeast Grand/
Northwest Boulder Counties Above 9000 Feet-
South and Southeast Grand/West Central and Southwest Boulder/
Gilpin/Clear Creek/Summit/North and West Park Counties Above
9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet-
Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet-
Central and Southeast Park County-
Larimer County Below 6000 Feet/Northwest Weld County-
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield
County-
North Douglas County Below 6000 Feet/Denver/West Adams and
Arapahoe Counties/East Broomfield County-
Elbert/Central and East Douglas Counties Above 6000 Feet-
Northeast Weld County-Central and South Weld County-Morgan County-
Central and East Adams and Arapahoe Counties-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County-
Southeast Elbert County Below 6000 Feet/South Lincoln County-
Logan County-Washington County-Sedgwick County-Phillips County-
1052 AM MST Wed Feb 14 2018
...WINTER STORM WARNING NORTH CENTRAL COLORADO MOUNTAINS TONIGHT
THROUGH THURSDAY...
This hazardous weather outlook is for northeast and north central
Colorado.
.DAY ONE...Today and Tonight
Strong, gusty winds will continue to affect travel across the high
mountains and Front Range Foothills through this evening. Peak
gusts will reach 50 to 70 mph. Strong and gusty winds will also
spread across the adjacent plains and I-25 Corridor this afternoon,
with peak gusts reaching 35 to 55 mph. The strongest winds in
lower elevations will occur near the Wyoming border, immediately
adjacent to the foothills, and across the Palmer Divide.
Snow will occur in the northern tier of mountains this afternoon
and evening, and then become heavier overnight with deteriorating
travel conditions. In the I-70 Corridor through the mountains
including Vail Pass and the approaches to the Eisenhower Tunnel,
the more significant snow and travel impacts will likely hold off
until late tonight or early Thursday morning.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday
Snow will continue in the mountains Thursday morning and slowly
diminish later in the evening. Total snowfall amounts of 6 to 10
inches with locally higher accumulations will be possible through
late Thursday. In addition to the snowfall, gusty winds up to 60
mph will produce low visibility in areas of blowing snow. This
will result in snow covered roads and hazardous travel conditions
Thursday. Both road travelers and outdoor recreationists should
make sure they are prepared with emergency supplies for winter
storm conditions. Over the plains, light snow showers are expected
to develop Thursday evening and overnight, with a trace to 3
inches expected, mainly along and south of I-70.
A quick moving system may bring strong winds to the mountains and
foothills Friday night. After a dry period Friday and through the
weekend, the next storm system may bring snow and cold to the
region Monday and Tuesday.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed today or tonight.
In the hours before
Local storm report, Feb 14, 12:21 PM MST, 4 hours 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DENVER CO
1221 PM MST WED FEB 14 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0430 AM NON-TSTM WND GST BERTHOUD PASS 39.79N 105.76W
02/14/2018 M81 MPH CLEAR CREEK CO AWOS
AWOS STATION 0CO, BERTHOUD PASS.
0442 AM NON-TSTM WND GST 2 SSE GOLD HILL 40.03N 105.40W
02/14/2018 M80 MPH BOULDER CO MESONET
MESONET STATION E4131, 2 SSE GOLD HILL.
0610 AM NON-TSTM WND GST 1 NW GLEN HAVEN 40.47N 105.45W
02/14/2018 M70 MPH LARIMER CO MESONET
MESONET STATION E4490, 1 NW GLEN HAVEN.
0700 AM NON-TSTM WND GST BERTHOUD PASS 39.80N 105.78W
02/14/2018 M70 MPH GRAND CO MESONET
MESONET STATION CABTP, BERTHOUD PASS.
0600 AM NON-TSTM WND GST BERTHOUD PASS 39.80N 105.78W
02/14/2018 M69 MPH GRAND CO MESONET
MESONET STATION CABTP, BERTHOUD PASS.
0654 AM NON-TSTM WND GST 5 W ELBERT 39.22N 104.63W
02/14/2018 M60 MPH ELBERT CO AWOS
AWOS STATION MNH, 5 W ELBERT.
1135 AM NON-TSTM WND GST 4 E BUCKEYE 40.81N 105.04W
02/14/2018 M60 MPH LARIMER CO MESONET
MESONET STATION BEYC2, 4 E BUCKEYE.
1142 AM NON-TSTM WND GST 2 NNE NATURAL FORT REST 40.99N 104.91W
02/14/2018 M60 MPH WELD CO MESONET
MESONET STATION CO041, 2 NNE NATURAL FORT
REST.
&&Local storm report, Feb 14, 3:38 PM MST, 1 hour 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DENVER CO
338 PM MST WED FEB 14 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1142 AM NON-TSTM WND GST 2 NNE NATURAL FORT REST 40.99N 104.91W
02/14/2018 M60 MPH WELD CO MESONET
MESONET STATION CO041, 2 NNE NATURAL FORT
REST.
1142 AM NON-TSTM WND GST 2 NNE NATURAL FORT REST 40.99N 104.91W
02/14/2018 M60 MPH WELD CO MESONET
MESONET STATION CO041, 2 NNE NATURAL FORT
REST.
1135 AM NON-TSTM WND GST 4 E BUCKEYE 40.81N 105.04W
02/14/2018 M60 MPH LARIMER CO MESONET
MESONET STATION BEYC2, 4 E BUCKEYE.
1135 AM NON-TSTM WND GST 4 E BUCKEYE 40.81N 105.04W
02/14/2018 M60 MPH LARIMER CO MESONET
MESONET STATION BEYC2, 4 E BUCKEYE.
0700 AM NON-TSTM WND GST BERTHOUD PASS 39.80N 105.78W
02/14/2018 M70 MPH GRAND CO MESONET
MESONET STATION CABTP, BERTHOUD PASS.
0700 AM NON-TSTM WND GST BERTHOUD PASS 39.80N 105.78W
02/14/2018 M70 MPH GRAND CO MESONET
MESONET STATION CABTP, BERTHOUD PASS.
0654 AM NON-TSTM WND GST 5 W ELBERT 39.22N 104.63W
02/14/2018 M60 MPH ELBERT CO AWOS
AWOS STATION MNH, 5 W ELBERT.
0654 AM NON-TSTM WND GST 5 W ELBERT 39.22N 104.63W
02/14/2018 M60 MPH ELBERT CO AWOS
AWOS STATION MNH, 5 W ELBERT.
0610 AM NON-TSTM WND GST 1 NW GLEN HAVEN 40.47N 105.45W
02/14/2018 M70 MPH LARIMER CO MESONET
MESONET STATION E4490, 1 NW GLEN HAVEN.
0610 AM NON-TSTM WND GST 1 NW GLEN HAVEN 40.47N 105.45W
02/14/2018 M70 MPH LARIMER CO MESONET
MESONET STATION E4490, 1 NW GLEN HAVEN.
0600 AM NON-TSTM WND GST BERTHOUD PASS 39.80N 105.78W
02/14/2018 M69 MPH GRAND CO MESONET
MESONET STATION CABTP, BERTHOUD PASS.
0600 AM NON-TSTM WND GST BERTHOUD PASS 39.80N 105.78W
02/14/2018 M69 MPH GRAND CO MESONET
MESONET STATION CABTP, BERTHOUD PASS.
0442 AM NON-TSTM WND GST 2 SSE GOLD HILL 40.03N 105.40W
02/14/2018 M80 MPH BOULDER CO MESONET
MESONET STATION E4131, 2 SSE GOLD HILL.
0442 AM NON-TSTM WND GST 2 SSE GOLD HILL 40.03N 105.40W
02/14/2018 M80 MPH BOULDER CO MESONET
MESONET STATION E4131, 2 SSE GOLD HILL.
0430 AM NON-TSTM WND GST BERTHOUD PASS 39.79N 105.76W
02/14/2018 M81 MPH CLEAR CREEK CO AWOS
AWOS STATION 0CO, BERTHOUD PASS.
0430 AM NON-TSTM WND GST BERTHOUD PASS 39.79N 105.76W
02/14/2018 M81 MPH CLEAR CREEK CO AWOS
AWOS STATION 0CO, BERTHOUD PASS.
1202 AM NON-TSTM WND GST 3 E GOLD HILL 40.05N 105.35W
02/14/2018 M60 MPH BOULDER CO MESONET
MESONET STATION E4338, 3 E GOLD HILL.
&&